The ototoxicity of parenterally administered neomycin is now well recognized. There are, however, no reports of ototoxicity from orally administered neomycin. We believe the patient to be described in our report is the first case to be recorded in the literature of sensorineural deafness resulting from the oral administration of neomycin sulfate.
Greenwood1 reviewed the literature summarizing 20 cases of parenteral neomycin ototoxicity and reporting 1 additional case. He also described the clinical and histopathological ototoxicity of neomycin. In these cases the minimum amount of intramuscular neomycin which produced deafness was 8 gm. administered over 4 days. The onset of the hearing loss was 10 days after therapy was started, and bilateral sensorineural deafness was complete in 3 months.
The largest amount used was 45 gm. given over 42 days. The onset of the hearing loss was approximately 35 days after therapy was initiated (35 gm. given) and deafness
HALPERN EB, HELLER MF. Ototoxicity of Orally Administered Neomycin: Report of a Case. Arch Otolaryngol. 1961;73(6):675–677. doi:10.1001/archotol.1961.00740020689010
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: